Alert archive / Kansas / High Wind Watches in 2018

High Wind Watch 1, NWS Dodge City, KS

March 3, 20186 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Mar 3, 2018, 2:51 PM CST for 6 counties in Kansas. It took effect at Mar 5, 2018, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 3, 2018, 2:51 PM CST (20:51 UTC)
In effect from
Mar 5, 2018, 6:00 AM CST
Expired
Mar 4, 2018, 1:41 PM CST
In force
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Lane County, KS, Ness County, KS, Rush County, KS, Scott County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 392 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2672 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
392 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WWUS73 KDDC 032051
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
251 PM CST Sat Mar 3 2018

KSZ030-031-043>046-040500-
/O.NEW.KDDC.HW.A.0001.180305T1700Z-180306T0000Z/
Trego-Ellis-Scott-Lane-Ness-Rush-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, and La Crosse
251 PM CST Sat Mar 3 2018

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
AFTERNOON...

The National Weather Service in Dodge City has issued a High Wind
Watch, which is in effect from late Monday morning through Monday
afternoon. 

* TIMING...Late Monday morning through Monday afternoon. 

* WINDS...35 to 40 mph with gusts as high as 60 mph. 

* IMPACTS...Winds this strong can create travel hazards and cause
  light structural damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Russell
4 follow-up statements
655 
WWUS73 KDDC 040252
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
852 PM CST Sat Mar 3 2018

KSZ030-031-043>046-041200-
/O.CON.KDDC.HW.A.0001.180305T1700Z-180306T0000Z/
Trego-Ellis-Scott-Lane-Ness-Rush-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, and La Crosse
852 PM CST Sat Mar 3 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY AFTERNOON...

* TIMING...Late Monday morning through Monday afternoon.

* WINDS...35 to 40 mph with gusts as high as 60 mph.

* IMPACTS...Winds this strong can create travel hazards and 
  cause light structural damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
309 
WWUS73 KDDC 041034
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
434 AM CST Sun Mar 4 2018

KSZ030-031-043>046-042100-
/O.CON.KDDC.HW.A.0001.180305T1700Z-180306T0000Z/
Trego-Ellis-Scott-Lane-Ness-Rush-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, and La Crosse
434 AM CST Sun Mar 4 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* TIMING...Late Monday morning through Monday evening.

* WINDS...35 to 40 mph with gusts as high as 60 mph.

* IMPACTS...Winds this strong can create travel hazards and 
  cause light structural damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
270 
WWUS73 KDDC 041847
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1247 PM CST Sun Mar 4 2018

KSZ030-031-043>046-051100-
/O.EXT.KDDC.HW.A.0001.180305T1200Z-180306T0000Z/
Trego-Ellis-Scott-Lane-Ness-Rush-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, and La Crosse
1247 PM CST Sun Mar 4 2018

...HIGH WIND WATCH NOW IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY AFTERNOON...

* TIMING...Late Monday morning through Monday evening.

* WINDS...35 to 45 mph with gusts as high as 60 mph.

* IMPACTS...Winds this strong can create travel hazards and 
  cause light structural damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
321 
WWUS73 KDDC 041941
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
141 PM CST Sun Mar 4 2018

KSZ030-031-043>046-050345-
/O.UPG.KDDC.HW.A.0001.180305T1200Z-180306T0000Z/
/O.NEW.KDDC.HW.W.0005.180305T1200Z-180306T0000Z/
Trego-Ellis-Scott-Lane-Ness-Rush-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, and La Crosse
141 PM CST Sun Mar 4 2018

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM CST MONDAY...

The National Weather Service in Dodge City has issued a High Wind
Warning, which is in effect from 6 AM to 6 PM CST Monday. The
High Wind Watch is no longer in effect. 

* TIMING...6 am through 6 pm Monday.

* WINDS...35 to 45 mph with gusts as high as 60 mph.

* IMPACTS...Winds this strong can create travel hazards and 
  cause light structural damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

KSZ061>063-050345-
/O.NEW.KDDC.HW.W.0005.180305T1200Z-180306T0000Z/
Hamilton-Kearny-Finney-
Including the cities of Syracuse, Lakin, Deerfield, 
and Garden City
141 PM CST Sun Mar 4 2018 /1241 PM MST Sun Mar 4 2018/

...HIGH WIND WARNING IN EFFECT FROM 6 AM CST /5 AM MST/ TO 6 PM
CST /5 PM MST/ MONDAY...

The National Weather Service in Dodge City has issued a High Wind
Warning, which is in effect from 6 AM CST /5 AM MST/ to 6 PM CST
/5 PM MST/ Monday. 

* TIMING...6 am through 6 pm Monday.

* WINDS...35 to 45 mph with gusts as high as 60 mph.

* IMPACTS...Winds this strong can create travel hazards and 
  cause light structural damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Mar 3, 12:31 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 3, 12:31 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1231 PM CST Sat Mar 3 2018

...updated aviation section...

.SHORT TERM...(Today and tonight)
Issued at 114 AM CST Sat Mar 3 2018

An upper level storm system over the west will progress eastward
through Sunday night, with strong south to southwest winds and a
dry line situated across western Kansas. For today, expect deep
mixing up through 700mb behind the dryline with highs near 80.
This is warmer than any of the model solutions. The RAP has been
performing the best and was generally followed. It will be a
little cooler east of the dryline in the low level moisture. Winds
and increasing dewpoints will prevent temperatures from falling
below the 50s from Dodge City eastward tonight, with slightly
cooler 40s to the west.

.LONG TERM...(Sunday through Friday)
Issued at 114 AM CST Sat Mar 3 2018

Sunday will be another warm, dry and windy day behind the surface
dryline that will again be situated along a line from east of
liberal to near Dodge City to near Hays. Temperatures will be
near 80 degrees along and west of the dryline, with slightly
cooler reading in the low level moisture to the east. Despite the
1000 j/kg CAPE Sunday night in south central Kansas, perhaps as
far west as Dodge City, it will be really tough to get storms
going given a strong capping inversion and arrival of best forcing
well after dark. Any convective plumes that do get going would
move to the east-northeast at 50 mph and be in central Kansas in
short order. Opted to confine minor t-storm chances to central
Kansas Sunday evening. The vertical wind shear will be very strong
so that any storms that do develop would be rotating, but given
the strong cap, narrow CAPE axis and fast movement, our counties
in southwestern Kansas probably won't see much of anything.

A cold front will pass across western Kansas Sunday night, with
highs falling back into the 50s to near 60 for Monday. The air
will be very dry behind this front on Monday. Highs will only be
in the upper 40s to 50s Tuesday and Wednesday and then warm into
the 60s thereafter. Rain chances do not look good through March
9th. The various models do indicate an upper level storm system
by March 11-12th time frame that could bring some precipitation to
western Kansas; but this is too far out into the future to get
excited about rain chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1229 PM CST Sat Mar 3 2018

The area is on the edge of two airstreams - a dry southwesterly
downslope flow in the west with a more southerly, humid boundary
layer airmass over Oklahoma. The south to southwest winds through
today will persist into the evening as the surface gradient
persists. Gusts through the overnight continue as a strong low level
jet develops and southerly surface winds over the central Kansas
counties advects higher surface dew points into the low 50s,
certainly as far west as HYS-DDC. Boundary layer stratus will
definitely spread as far west as DDC, however the ceiling height at
this point is reasonably uncertain. Most may remain VFR. At this
point the HRRR would suggest some ceilings as low as the 1000-2000
ft MVFR range though 6 UTC, but developing lower IFR cigs toward
early Sunday morning.

&&

.FIRE WEATHER...
Issued at 335 PM CST Fri Mar 2 2018

Critical fire weather conditions are forecast Saturday and Sunday
along and behind a surface dryline over western Kansas and Monday
in the wake of a cold front. A red flag warning will be
maintained for today and probably nudged a little eastward based
on the RAP Model which has 15% RH into western Ellis county and
10-15% into Seward county. A fire weather watch will be maintained
for Sunday and it may even be upgraded this morning to a warning
pending coordination given the potential for strong wind gusts as
high as 45 mph as we mix down momentum from 700mb. Even though
areas farther east may not be in a headline for fire weather,
given the ongoing drought and wind, fire weather will be a concern
there too.

Monday also looks like a dangerous critical fire weather day as
very dry air will be present in the wake of a cold front. Northwesterly
winds will gust to 45+ mph due to intense vertical mixing and
downward transport of momentum.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  75  52  78  33 /   0  10   0   0
GCK  78  46  79  30 /   0   0   0   0
EHA  77  43  76  31 /   0   0   0   0
LBL  78  47  78  31 /   0   0   0   0
HYS  75  50  78  35 /   0  10  10  10
P28  71  52  67  39 /   0  10  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CST /6 PM MST/ this evening for
KSZ030-031-043>045-061>063-074>077-084>086.

Red Flag Warning from noon CST /11 AM MST/ to 7 PM CST /6 PM
MST/ Sunday for KSZ061>063-074>076-084>086.

Fire Weather Watch from Sunday afternoon through Sunday evening
for KSZ030-031-043>045-064-077-087.

&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Russell
FIRE WEATHER...Finch
Hazardous weather outlook, Mar 3, 4:09 AM CST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
409 AM CST Sat Mar 3 2018

KSZ030-031-043>046-061>066-074>081-084>090-041015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
409 AM CST Sat Mar 3 2018 /309 AM MST Sat Mar 3 2018/

...A Red Flag Warning is in effect for parts of central and
western Kansas through Sunday...

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Critical fire weather conditions are expected for parts of central
and western Kansas today. This area is along and west of a line
from Liberal to Hays. See the fire weather product (TOPRFWDDC)
for details.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Fire weather will be a major concern each day through Tuesday.
On Sunday, wind gusts could reach as high as 45 mph along with
very low humidity. The main area of concern Sunday is along and
west of a line from Meade to Hays. Red flag warnings and fire
weather watches are in effect for much of western Kansas for
Sunday. See the latest fire weather message(TOPRFWDDC) for
details. Monday looks to be a dangerous fire weather day across
all of central and western Kansas.

There is a very small chance of a thunderstorm Sunday evening
across south central Kansas including Barber and Pratt counties.
It is too early to tell if storms will occur at all or even be
severe if they do occur.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Elevated risk
  - Fire weather: Significant risk

* Monday
  - Non thunderstorm wind: Elevated risk
  - Fire weather: Significant risk

* Tuesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Wednesday
  No hazards.

* Thursday
  No hazards.

* Friday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

jf

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 3:01 AM CSTRed Flag WarningDDCEllis, Finney, Ford, Grant, Gray, Hamilton and 13 more40 hr
Mar 3, 2:54 PM CSTFire Weather WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more20 hr

Nearby

High Wind Watches in Kansas, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.